Hail, Arapahoe
- When
- August 23, 2:10 PM MST
- Where
- Arapahoe County, 4.83 mi W of Byers
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.730, -104.310
5 inches in diameter, over portions of Adams, Arapahoe and Weld counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from 1 to 2.5 inches in diameter, over portions of Adams, Arapahoe and Weld counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 1:34 PM MST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 234 PM MDT Fri Aug 23 2019 .SHORT TERM...(This evening through Saturday) Issued at 212 PM MDT Fri Aug 23 2019 So far very little convection has developed this afternoon due to the swath of mid/high level moisture which has been over the areas for much of the day. PW values are under a half inch over the Front Range while dewpoints are generally in the 40s. As expected any severe threat will be east of the urban corridor given the low level dryness and only expect gusty winds with the weaker showers. Further east, first hints of stronger convection beginning to fire up along a boundary across Central Elbert county and deeper moisture ahead of it and stretching across much of far northeast Colorado. LAPS/ACARS data indicating ML CAPE values from 1500-2500j/kg and decent southeast low level flow. Overall target area for severe has not changed since this morning and will continue to target the northeast plains through this evening. Severe thunderstorm watch just getting ready to be issued for the plains through this evening. The upper trof will sweep across northern Colorado tonight and be replaced with a more subsident and drier airmass on Saturday. Most of the county warning area will be thunderstorm free with the exception of the far eastern border area with Kansas with some residual low level moisture hanging on. This might even be a stretch but will leaving in low pops. Main concern will be elevated fire conditions (see discussion below). .LONG TERM...(Saturday night through Friday) Issued at 212 PM MDT Fri Aug 23 2019 The long term period will trend from hot to cooler as northwest flow aloft and lower heights dominate the central Rockies and a series of cool surface surges from Canada move into northeast Colorado. Highest risk for critical fire weather conditions is still expected on Sunday over the western portion for the Cheyenne ridge and far northern mtns and foothills and high parks. Overall, no significant changes from the previous forecasts in the extended, mainly just dialing in timing of a series of mostly dry cool fronts. By Saturday evening, strong synoptic scale subsidence and dryer air behind an exiting shortwave trough over the central US plains will begin to take the moisture content over the entire column significantly lower than what we've seen the past few days and weeks. Low-end ML CAPES Saturday evening should exist over the far eastern plains and eastern Palmer, so will expect some storm coverage near the CO/KS border, but ending before midnight. Forecast soundings by Sunday morning indicate precipitable water content in the 0.45 to 0.55 inch range with fairly strong mid- level stability all day. As a lee trough develops over the eastern plains by midday Sunday, 700mb level winds increase to the 25-35 mph range during the afternoon, which would bring some localized gusts up to 25-35 mph range over the higher Medicine Bow range, High Parks and along the western portion of the Cheyenne ridge. With 6-8 hours of relative humidities in the mid- teens Sunday afternoon along with increased winds speeds and favorable fuel status, will issue a Fire Weather Watch at this time for these elevated locations. Lurking to the north late Sunday evening will be the first of three cool fronts expected for the northeast CO this upcoming week. This first surge will enter the plains near 12z Monday and is expected to be mainly a cooler-temperature wind shift. The NAM12 indicates meager CAPES along the Palmer and southern Urban Corridor by Monday afternoon, however with dry subsident flow aloft and limited surface moisture, will expect only gusty isolated afternoon storm coverage. Main thing this surge will do is bring temps down 10-15 degF from Sunday as highs only peak in the lower to mid 80s for much of the lower elevations. Can't rule out some low level clouds overnight Monday into early Tuesday as soundings indicate some low level moisture trapped in the boundary layer. With a bit more moisture indicated in the lower levels Tuesday will keep isolated afternoon shower and storm coverage in place through the evening. Synoptically, not much change takes place from Monday into Tuesday as dry moderate to strong northwest flow aloft persists. Will expect a slight increase in high temps for Tuesday under mostly sunny to partly cloudy skies as temps top out near seasonal averages. As Tropical Storm Ivo moves northwestward out the Baja region and out into the E Pacific, this eventually allows for better organization of a stagnant southern US/subtropical ridge to begin re-development late Tuesday into Wednesday. This ridge should remain somewhat established into next weekend over the southwest US. By Tuesday evening into Wednesday, due to the persistent strong and dry northwesterly flow aloft over the northern US Rockies and lower mid-level heights, near seasonal temps are expected to persist. A weak disturbance in this northwest flow over the northern plains states will send southward the second in a series of weak cool surges on to the high plains. This surge will enter onto the NE CO plains midday Wednesday. This should bring temps a few degrees lower again with highs in the lower to mid 80s. As the flow aloft weakens due to the influence of the building subtropical ridge, a bit deeper moisture will be drawn northward into the central Rockies by Wednesday afternoon. With cooler surface temps and while under an environment of synoptic subsidence, only isolated PoPs are expected. For Thursday and Friday, the upper ridge remains established over the desert southwest and northern Mexico with weak northwesterly flow aloft over the CO. The GFS and Canadian hint at the third weak surface surge moving into onto eastern plains late Thursday into early Friday. With a slight increase in mid and upper level moisture over the Rockies, will expect scattered afternoon shower and storm coverage to return both afternoon with temps holding near to slightly below seasonal average. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 212 PM MDT Fri Aug 23 2019 Colliding boundaries look inevitable from Elbert to KDEN with potential for additional storms east of the urban corridor. Still moisture not all that great so not expecting any explosive development. Will be downplaying the TS threat but keep a chance for gusty outflow winds with weak showers through the rest of the afternoon. Clearing skies overnight with a drier airmass in place on Saturday with no chance for thunderstorms on Saturday afternoon. && .FIRE WEATHER... Issued at 212 PM MDT Fri Aug 23 2019 Elevated fire concerns for Saturday afternoon with drying airmass and some gusty winds. Overall threat is marginal as wind gusts generally in the 10-20 mph range over mountain valleys and not expecting many gusts beyond 25 mph for an extended period of time. Will not have any fire hilites for Saturday and leading the way for a higher threat of fire danger on Sunday. Critical fire weather conditions are expected to develop for Sunday afternoon. A ridge of dry and stable high pressure will develop over the central Rockies this weekend along with a tighter pressure gradient expected to develop in the lower and mid levels of the atmosphere Sunday and a lee trough across the eastern plains. This will allow for the combination of warmer temperatures, low relative humidities and gusty northwest winds over the favored elevated locations during the afternoon hours Sunday. The main areas set for elevated fire conditions will be the far northern mountains, high parks and Cheyenne Ridge. A Fire Weather Watch has been issued for these locations Sunday afternoon from 17z to 02z. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday evening for COZ211-213>215-238-242. && SHORT TERM...Entrekin LONG TERM...Fredin AVIATION...Entrekin FIRE WEATHER...Fredin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1129 AM MDT Fri Aug 23 2019 COZ030>051-241730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1129 AM MDT Fri Aug 23 2019 ...SLIGHT CHANCE FOR SEVERE STORMS OVER THE NORTHEAST PLAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop in the mountains around noon today, especially along and east of the Continental Divide. They will spread eastward onto the plains and increase in coverage through the afternoon and evening hours. Some of the storms could become severe, especially east of a line from Limon to Greeley. Expect hail over one inch in diameter, wind gusts to 60 mph and even a possible weak tornado. Further west towards the Interstate 70 corridor and foothills, the main threat with the storms will be strong wind gusts. The storms will be ending from west to east during the early evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday and Sunday will be hot and dry with elevated fire danger especially over the mountains where it will become windy on Sunday. Some cooling is expected for early next week with a return of isolated thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the northeast plains of Colorado after 2 pm.
The Denver radar (KFTG), 21 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841586, 841587, 841589, 841590, 841591.